I had RAI for Graves disease 4 days ago. I had been on Methimazole 20 months and my levels were all over the place as the endocrinologist in my area could not keep me level; so I opted for RAI over surgery as it seemed like a better choice for me. I am now experiencing some anxiety and shaking and tremors post RAI. I know this can happen yet my endocrinologist said since my heart rate is down (it is in the 80s) no need for a beta blocker. When Graves symptoms started back in mid 2010 my resting heart rate a lot of times especially early morning hours was 120-130 bpm. So it has improved greatly being on Methimazole all these months yet my recnet numbers pre RAI were showing to be hyperthyroid again; Free T4 and TSH. Not the Free T3 though.
How long post RAI does it take for the hyper feelings to even out and a person starts going hypothyroid? I had 15 millicuries of the I-131. I already was hypothyroid twice on Methimazole and my current endocrinologist is going to test me every 3 weeks post RAI. He is concerned with my cholesterol as in those 20 months on Methimazole my cholesterol started to climb. I gained 20 lbs on Methimazole and concerned that I am going to gain more weight post RAI. I hear all kinds of horror stories about weight gain, depression and being lethargic even when the patient goes on Synthroid and is this the norm without adding T3?. My endocrinologist does not give out T3 to people who are in their 50s such as myself. He said he wants to keep my TSH somewhere between 2-3. I feel now I struggled on one side of the fence and hopefully it will not be too much of a struggle on this side of the fence as I'm very concerned about future weight gain post RAI and depression, etc., yet maybe things could work out well in the future with Synthroid?
My current endocrinologist goes by lab values only not symptoms.
I appreciate in advance any medical input you can provide me on this subject matter.
It sometimes takes a few months after radioactive iodine for the levels to stabilize. Checking every 3 weeks will help prevent missing a drop in thyroid hormone that would require levothyroxine replacement therapy. Sometimes the levels go higher before they improve so if you're having these symptoms it will be important to talk your Dr. and reconsider using a beta blocker or in some cases restarting methimazole temporarily until things respond to the RAI.
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.